Colorado, 2021Flash Flood in Colorado, June 27, 2021
June 27, 2021 · NWS BOU · 1 event in 1 county or zone
A thunderstorm produced heavy rain and flash flooding in the Calwood burn area. Law enforcement reported a 3 to 4 foot surge of debris and water flowing down Geer Canyon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced heavy rain and flash flooding in the Calwood burn area. Law enforcement reported a 3 to 4 foot surge of debris and water flowing down Geer Canyon. |The debris flow impacted stretches of Geer Canyon Drive and the lower part of Geer Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 27, 2:00 PM MST, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 27, 2:00 PM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
300 PM MDT Sun Jun 27 2021
.SHORT TERM...(This evening through Monday)
Issued at 300 PM MDT Sun Jun 27 2021
Area radars are indicating a bunch of small convective cells
pushing south-southeastward across the CWA at this time. The
highest coverage is over the mountains and foothills from the
divide eastward. SOme of these area producing small hail. They are
moving about 20 mph and a few contain brief heavy rainfall.
Nothing very significant at this time. Temperatures across the
plains are in the upper 60s to mid 70s F at this time. Current
soundings are showing a decent cap in place at about 550 mb.
Models show decent convective coverage through the afternoon into
about mid evening. The best CAPE is over the mountains and
foothills. WIll keep the highest pops going there. Models never
show the precipitation to end overnight. For convection on Monday,
the highest CAPE, by far is over the mountains foothills again,
especially south of I-70. Will hit the pops highest there. It will
be a bit warmer on Monday and there will be a bit more moisture over
the plains on the precipitable water fields.
.LONG TERM...(Monday night through Sunday)
Issued at 300 PM MDT Sun Jun 27 2021
No major impacts are anticipated for the long term period. Ensemble
guidance has shown general agreement with the gradual breakdown of
the blocking upper level ridge to the west and trough over
Colorado. By mid- week, the ridge moves over Colorado
contributing to the gradual warming trend with temperatures
approaching seasonable values by Friday.
Monday night, a few isolated showers and thunderstorms may linger,
but high-resolution guidance shows them to taper off before
midnight. The blocking ridge gradually moves east over Colorado by
mid-week advecting higher heights. 700 mb temperatures increase
through the end of the week supporting a slow warming trend.
Temperatures are expected to approach normal values by Friday with
highs in the mid to upper 80s over the lower elevations. There is
a consistent signal shown in both deterministic and ensemble
guidance for the transport of subtropical moisture from the
southwest as a ridge sets up to the south. This will start
advecting moisture into the region by mid-week. Each day will see
a chance for afternoon showers and thunderstorms with the best
chances over the higher terrain. Instability appears to be limited
Tuesday with MLCAPE values less than 500 J/kg mostly over the
higher elevations coupled with a signal for QPF. Kept higher PoPs
over that region as a result. Instability values are more
favorable Wednesday through the end of the week with bulk shear
values around 20-25 kts. With sufficient moisture, scattered
afternoon thunderstorms are possible through the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 245 PM MDT Sun Jun 27 2021
North-northwesterly winds continue and DIA. Models keep that
going until mid evening. Weak, normal drainage patterns are
expected tonight. Ceilings could get down to BKN040 if a decent
shower/storm moves across the airport. Outflow winds from storms
could gust to 35 knots.
&&
.HYDROLOGY...
Issued at 222 PM MDT Sun Jun 27 2021
The threat of flash flooding will be low later this afternoon and
evening as the showers and thunderstorms are moving fairly fast.
Training of cells over the mountains and foothills could result
in some flooding, especially over the burned areas.
The threat for flooding over the burn areas will be low.
Instability will be sufficient enough to produce afternoon showers
and thunderstorms each day, especially over the higher terrain.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM....RJK
LONG TERM.....Mensch
AVIATION......RJK
HYDROLOGY.....RJK/Mensch
Hazardous weather outlook, Jun 27, 9:46 AM MST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1046 AM MDT Sun Jun 27 2021
COZ030>051-281700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1046 AM MDT Sun Jun 27 2021
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
There will be another round of showers and thunderstorms from late
this morning into the mid evening hours. The storms may produce
brief heavy rain, small hail and gusty winds to 40 mph. The threat
of flash flooding in the burn areas will remain low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Continued mostly cloudy and cool on Monday, with scattered
showers and a few storms are expected. Temperatures will gradually
warm up through the rest of the period, but will remain cooler
than normal for this time of year. There will be a chance of
afternoon and evening showers and thunderstorms each day,
especially over the higher terrain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jun 27, 3:24 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Denver CO
424 PM MDT Sun Jun 27 2021
COZ040-272300-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
424 PM MDT Sun Jun 27 2021
...SPECIAL WEATHER STATEMENT...
At 424 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Thornton, or 10 miles north of Denver, moving south at
15 mph.
A brief funnel cloud was reported with this storm, but is not
expected to touch down. Pea sized hail and winds in excess of 30
mph will be possible with this storm.
Locations impacted include...
Southwestern Thornton, southeastern Westminster, southwestern
Commerce City, Northglenn and Federal Heights.
LAT...LON 3992 10503 3993 10496 3979 10490 3980 10504
TIME...MOT...LOC 2224Z 359DEG 11KT 3987 10499
BARJENBRUCH
Flash Flood, Boulder
- When
- June 27, 5:18 PM MST to 6:30 PM MST
- Where
- Boulder County, 3.95 mi ENE of Jamestown to 4.71 mi E of Jamestown
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.140, -105.310
Heavy rain produced flash flooding in Geer Canyon in the Calwood burn area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 27, 20213 deaths · 1 event
- Rip Current in Florida, June 27, 20212 deaths · 1 event
- Heat in New York, June 27 to 30, 202118 events
- Flash Flood in American Samoa, June 27 to 28, 2021$20,000 · 1 event
- Excessive Heat in California, June 27 to 28, 202111 events
- Excessive Heat and Heat in California, June 27 to 29, 202111 events
- Flash Flooding and Debris Flows in Puerto Rico, June 27, 20216 events
- Marine Thunderstorm Winds in Lake Erie, June 27, 20215 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 27, 20215 events
- Excessive Heat in California, June 27 to 28, 20214 events
- Heat in Idaho, June 27 to 30, 20214 events
- Excessive Heat in Nevada, June 27 to 28, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968539.